Wyoming, 2015

High Wind in Wyoming, February 1 to 3, 2015

February 1 to 3, 2015 · NWS CYS · 16 events in 4 counties and zones

A series of upper level disturbances across the central Rockies strengthened the pressure gradient. The result was periodic high winds across the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A series of upper level disturbances across the central Rockies strengthened the pressure gradient. The result was periodic high winds across the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 1, 7:33 PM MST, 42 minutes earlier.

Area forecast discussion, Feb 1, 7:33 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
733 PM MST SUN FEB 1 2015

.UPDATE...
ISSUED AT 733 PM MST SUN FEB 1 2015

FORECAST ON TRACK FOR TONIGHT WITH NO CHANGES EXPECTED AT THIS
TIME. CLOUDS ARE BEGINNING TO INCREASE FROM WEST TO EAST AS THE
NEXT UPPER LEVEL DISTURBANCE APPROACHES. HIGH WIND WARNING REMAINS
IN PLACE FOR THE ARLINGTON AREA FOR LATE TONIGHT INTO MONDAY
MORNING. CURRENTLY GUSTING TO AROUND 45 MPH AT ARLINGTON BUT
WINDS SHOULD INCREASE OVER THE NEXT SEVERAL HOURS. WILL STILL HAVE
TO KEEP AN EYE ON THE BORDEAUX AREA LATE TONIGHT ALSO AS WINDS
WILL INCREASE TO NEAR HIGH WIND WARNING THRESHOLDS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 243 PM MST SUN FEB 1 2015

PROGRESSIVE NORTHWEST FLOW EMBEDDED WITH A SERIES OF WEAK
SHORTWAVES AND ASSOCIATED JET STREAKS WILL DOMINATE THE FIRST HALF
OF THE WEEK. IMPACTS FROM THIS WILL BE A RETURN TO WINDY
CONDITIONS ACROSS THE SE WY WIND CORRIDOR ALONG WITH A LONG
DURATION MAINLY LIGHT SNOW EVENT FOR THE SNOWY AND SIERRA MADRE
RANGES. LETS LOOK AT A RETURN TO HIGH WINDS FOR PORTIONS OF SE WY
FIRST. TWO DISTINCT HIGH WIND EVENTS SETTING UP...THE FIRST MORE
MARGINAL EVENT WILL BE TONIGHT. LLVL KCAG-KCPR GRADIENTS PEAK
50-60 METERS 03-18Z. WIND CORRIDOR CROSS-SECTIONS DEPICTS
DESCENDING STABLE LAYER LATE TONIGHT AS WELL AND WITH 50 KNOT
WINDS BENEATH IT...CONFIDENCE IS GROWING THAT LOCATIONS AT LEAST
IN THE ARLINGTON AREA WILL REACH CRITERIA. SO HAVE OPTED TO HOIST
A HIGH WIND WARNING 04-19Z. WOULD LIKE TO SEE H85 GRADIENTS A BIT
HIGHER TO INCLUDE SW PLATTE COUNTY...SO WILL HOLD OFF FOR NOW.
GRADIENTS STEP BACK MONDAY AFTERNOON AND EARLY EVENING AS PBL
MIXING EFFECTIVELY BROADEN MOMENTUM TRANSFER. THE SECOND HIGH
WIND EVENT TAKES SHAPE LATE MONDAY NT THRU TUESDAY MORNING. LLVL
KCAG-KCPR GRADIENTS AGAIN INCREASE TO CRITICAL THRESHOLDS...THOUGH
SLIGHTLY LESS THAN 00Z RUNS. THESE STRONG GRADIENTS COMBINE WITH
AN APPROACHING ANTICYCLONIC JET STREAK TO SFC THESE STRONGER
WINDS. THE INHERITED HIGH WIND WATCH IS ON TRACK MONDAY
NT/TUESDAY. AREAS AWAY FROM THE WIND CORRIDOR WILL TURN BREEZY AS
WELL...WHICH WILL RESULT IN EFFECTIVE ADIABATIC DOWNSLOPE WARMING
OVR THE ERN PLAINS MON-TUE. HIGH TEMPS WILL WARM INTO UPPER 40S
AND LOW 50S EACH DAY AS A RESULT.

THE OTHER CONCERN IS THE LIKELIHOOD OF A LONG DURATION LIGHT SNOW
EVENT FOR THE SNOWY/SIERRA MADRE RANGES. FAVORABLE OROGRAPHIC FLOW
H8/H7 LAYER OF AROUND 30 KNOTS COMBINED WITH A SERIES OF
SHORTWAVES EACH EMBEDDED WITH MID-LEVEL MOISTURE ADVECTION WILL
KEEP THE SNOW MACHINE GOING IN THE MOUNTAINS. SNOWFALL RATES DO
NOT LOOK TO BE HIGH ENOUGH TO WARRANT A HIGHLIGHT. HOWEVER...WITH
1-2 INCHES EXPECTED DURING EACH 6-HOUR PERIOD...MAY SEE OVER A
FOOT OF NEW SNOW BETWEEN TONIGHT THROUGH TUESDAY NIGHT.

THE APPROACH OF A STRONG COLD FRONT TUESDAY NT WILL BRING THE NEXT
CHANCE OF SNOW TO LOWER ELEVATIONS. MODEL TIMING DIFFERENCES
REMAIN WITH THE GFS40 THE QUICKEST DROPPING SNOW SOUTH THRU THE
AREA LATE TUESDAY NT...WHILE THE NAM IS THE SLOWEST IN KEEPING BEST
SNOW CHANCES TO WEDNESDAY. HAVE INCREASED SNOW CHANCES SLIGHTLY
SOME TUESDAY NT...THOUGH STILL THINK THE GREATEST IMPACTS WILL BE
FELT ON WEDNESDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 243 PM MST SUN FEB 1 2015

WEDNESDAY STILL LOOKING RATHER COLD WITH SNOW AS A SFC HIGH DROPS
INTO THE NORTHERN PLAINS AND CREATES A FAVORABLE OVERRUNNING
PATTERN ACROSS THE CWA. GFS A BIT FASTER WITH THE SYSTEM BUT
MODELS IN OVERALL GOOD AGREEMENT. SHOULD SEE AT LEAST A FEW
INCHES OF SNOWFALL OVER MANY AREAS. SNOW WILL END FROM NORTH TO
SOUTH WEDS AFTERNOON AND EVENING AS THE SFC HIGH SETTLES FARTHER
SOUTH INTO THE PLAINS AND THE SFC UPSLOPE FLOW OVER THE CWA
DIMINISHES. SOME SNOW SHOWERS SHOULD PERSIST OVER THE HIGHER MTNS
WEDS NIGHT. RETURN FLOW THURSDAY WILL RETURN WARMER TEMPS
BEGINNING THURSDAY WITH UPPER RIDGING MOVING TOWARDS THEN ACROSS
THE REGION THURSDAY AND FRIDAY. LOOKING LIKE A MILD BUT WINDIER
PATTERN FRIDAY THROUGH THE WEEKEND AS A MORE ZONAL FLOW SETS UP
WITH A COUPLE IMPULSES MOVING ACROSS BRINGING SOME MAINLY MTN SNOW
SHOWERS AS WELL AS STEEPENING THE SFC PRESSURE GRADIENT DUE TO
ENHANCED LEE TROFFING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 733 PM MST SUN FEB 1 2015

VFR THROUGH TONIGHT OVER SOUTHEAST WYOMING AND NEBRASKA PANHANDLE.
MVFR EXPECTED WEST OF THE LARAMIE RANGE LATE MONDAY INTO MONDAY
EVENING AS THE UPPER LEVEL DISTURBANCE MOVES OVER THE AREA. A FEW
RAIN/SNOW SHOWERS POSSIBLE BUT THE MAIN CHANCES FOR PRECIPITATION
WILL BE OVER THE SNOWY AND SIERRA MADRE RANGES WHERE MOUNTAIN TOPS
WILL BE OBSCURED.

&&

.FIRE WEATHER...
ISSUED AT 243 PM MST SUN FEB 1 2015

NO FIRE WEATHER CONCERNS INTO EARLY NEXT WEEK. HIGH TEMPERATURES
WILL RETURN TO THE 40S AND 50S FOR MONDAY AND TUESDAY. MOUNTAIN
SNOW ALONG WITH BREEZY TO LOCALLY WINDY CONDITIONS WILL RETURN
LATE TONIGHT THROUGH TUESDAY AS WELL. MINIMUM RELATIVE HUMIDITIES
WILL NOT DROP BELOW 30 PERCENT DURING THIS PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON MST MONDAY FOR WYZ110.

     HIGH WIND WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
     FOR WYZ106-110-116-117.

NE...NONE.

&&

UPDATE...SML
SHORT TERM...CAH
LONG TERM...RE
AVIATION...SML
FIRE WEATHER...CAH
Hazardous weather outlook, Feb 1, 2:24 PM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MST SUN FEB 1 2015

WYZ101>119-021200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
224 PM MST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL RETURN TO THE WIND PRONE AREAS OF SOUTHEAST
WYOMING BY LATE TONIGHT INTO MONDAY MORNING. WESTERLY WIND GUSTS TO
AROUND 60 MPH ARE EXPECTED NEAR ARLINGTON LATE TONIGHT THROUGH EARLY
MONDAY. A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL ONCE AGAIN BECOME STRONG ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING BY LATE MONDAY NIGHT INTO TUESDAY AFTERNOON.
GUSTS TO 65 MPH WILL BE POSSIBLE AND A HIGH WIND WATCH IS IN
EFFECT.

PERIODS OF SNOW WILL OCCUR MONDAY THROUGH WEDNESDAY ACROSS THE
SIERRA MADRE AND SNOWY RANGES. THE SNOW COULD COMBINE WITH WINDY
CONDITIONS TO PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES.

A STORM SYSTEM COULD BRING WIDESPREAD SNOWFALL TO THE LOWER
ELEVATIONS OF SOUTHEAST WYOMING BY WEDNESDAY. SNOWFALL
ACCUMULATIONS OF A FEW INCHES LOOK POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

NEZ002-003-019>021-054-055-095-096-021200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
224 PM MST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM COULD BRING WIDESPREAD SNOWFALL TO MUCH OF THE
NEBRASKA PANHANDLE BY WEDNESDAY. SNOWFALL ACCUMULATIONS OF A FEW
INCHES LOOK POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 1, 8:15 PM MST to February 2, 1:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 02/0055 MST.

High Wind, North Snowy Range Foothills

When
February 1, 9:00 PM MST to February 2, 2:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 1, 10:30 PM MST to February 2, 1:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 02/0006 MST.

High Wind, North Snowy Range Foothills

When
February 1, 11:50 PM MST to February 2, 2:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 02/0025 MST.

High Wind, North Snowy Range Foothills

When
February 1, 11:50 PM MST to February 2, 12:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 1, 11:55 PM MST to February 2, 2:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 02/0006 MST.

High Wind, North Snowy Range Foothills

When
February 2, 12:00 AM MST to 1:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 02/0025 MST.

High Wind, South Laramie Range

When
February 2, 1:45 AM MST to 7:45 AM MST
Where
South Laramie Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford West measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 02/0145 MST.

High Wind, South Laramie Range

When
February 2, 1:45 AM MST to 7:10 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 02/0156 MST.

High Wind, South Laramie Range

When
February 2, 2:20 AM MST to 4:35 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph, with a peak gust of 70 mph at 02/0326 MST.

High Wind, South Laramie Range

When
February 2, 3:55 AM MST to 4:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 02/0355 MST.

High Wind, South Laramie Range

When
February 2, 7:07 AM MST to 8:07 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 2, 8:20 PM MST to 8:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
February 3, 1:15 AM MST to 4:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 03/0155 MST.

High Wind, South Laramie Range Foothills

When
February 3, 1:55 AM MST to 6:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 03/0155 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
February 3, 11:00 AM MST to 11:05 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561498, 561504, 561480, 561482, 561495, 561500, 561481, 561516, 561525, 561531, 561526, 561530, 561483, 561552, 561548, 561507.